Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART:are my doctors right?
Dec 28, 2003

2 weeks ago I discovered I am HIV positive with AIDS. 32 CD4, 170'000 viral load, 9,7 hemoglobin. I am shocked because I've always practised safe sex and I can't believe the situation was already that bad (no unusual symptoms until 2 months ago, possible contamination 1997-1999). I was proposed to start immediately with Combivir and Kaletra. Unfortunately the doctors are not able to find out what I have in my pneumas (violent coughing, persistant temperature, lost of weight): until now no virus, no infection has been detected. I feel extremely tired, I can't do anything. Please tell me what I can do to improve my quality of life, if the treatment proposed is correct (AZT-anemia), how to combat anemia properly (they said it's normal in AIDS, but I suspect 9,7 hemoglobin is a bit too low) and my coughing. I have the impression that the doctors, because they have discovered it is AIDS, are not really taking seriously into account how bad I feel and possible non-AIDS causes for my weakness. Please help me to deal with it, I still can't explain how this all happened and how I can manage correctly. I don't trust the doctors, they have already made mistakes in the past (for ex. last March I had a checkup whose result was "perfect"). How can I deal with oncoming depression? Last night I threw up everything. Is this because I am too stressed or sick? I feel like nobody can give me answers. Thank you for everything! Dido

Response from Dr. Young

Thank you for your questions.

With your current CD4 count, starting therapy in the very near future is an excellent idea. The use of Combivir and Kaletra is certainly one of the top recommendations from a number of expert panels, and I can't disagree with your doctor's selection of this regimen.

As for anemia, the best way to "combat" it is to make sure that you get regular laboratory and clinical monitoring after you start on treatment. AZT-induced anemia can occur, but the prospect of this side effect definitely wouldn't stop me from starting medications, or change how we take care of you initially. Should you have anemia, there are a number of approaches to dealing with this.

Now as for your cough and fever-- this concerns me, since there are a number of non-bacterial or non-viral causes that should be evaluated-- I'm assuming that your doctors have looked into these things, but for discussion, I'd want to know if they looked for Pneumocystis (PCP) or Aspergillus (a fungus), just as a starting point. Blood cultures to look for Mycobacterium avium complex ("MAC") would also be reasonable. Certainly having a chest x ray or even a CT scan of the lungs might be a consideration too.

Weight loss is a common manifestation of advanced AIDS-- there are multiple causes, including any one of the above infections; I always look for low testosterone levels in my HIV patients-- this is a relatively common finding, and testosterone replacement is both easy to do and results in symptom improvements.

Lastly, you mentioned "oncoming depression". Does this mean that your not depressed, but worried about it? You've got plenty of reason to be upset and anxious about the future-- nevertheless, if things go well, your prognosis is excellent for long-term health. Make sure that you discuss your situation and symptoms with your doctor, learn as much as you can about your disease and treatment options-- the later often helps demystify the concerns about health.

Good luck, best wishes for a healthy (or return-to-healthy) new year. BY



Previous
ambien and sustiva dreams
Next
starting meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement